Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 416, NWS Birmingham, AL

October 13, 2011Lee County, Macon County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Oct 13, 2011, 12:05 PM CDT for Lee County, Macon County, Russell County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2011, 12:05 PM CDT (17:05 UTC)
Expired
Oct 13, 2011, 12:45 PM CDT
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lee County, AL, Macon County, AL, Russell County, AL

What was reported inside it

TimeReportWhereRemark
Oct 13, 12:32 PM CDTTSTM WND DMG3 E Opelika, ALTREETOPS AND POWERLINES DOWN NEAR THE SALEM AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WUUS54 KBMX 131705
SVRBMX
ALC081-087-113-131745-
/O.NEW.KBMX.SV.W.0416.111013T1705Z-111013T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT THU OCT 13 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHEASTERN MACON COUNTY IN SOUTHEAST ALABAMA...
  NORTHEASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 1245 PM CDT

* AT 1205 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR AUBURN UNIVERSITY...OR NEAR
  AUBURN...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AUBURN...OPELIKA...SMITHS...PHENIX CITY...AUBURN UNIVERSITY...
  SOCIETY HILL...BEAUREGARD AND GRIFFEN MILL.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 42 THROUGH 70...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3243 8497 3242 8543 3246 8566 3272 8561
      3274 8541 3273 8529 3275 8528 3275 8512
      3274 8510 3271 8512 3267 8509 3265 8509
      3260 8508 3252 8500 3245 8499 3245 8497
TIME...MOT...LOC 1705Z 264DEG 32KT 3260 8554

$$
2 follow-up statements
383 
WWUS54 KBMX 131716
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT THU OCT 13 2011

ALC081-087-113-131745-
/O.CON.KBMX.SV.W.0416.000000T0000Z-111013T1745Z/
LEE AL-MACON AL-RUSSELL AL-
1216 PM CDT THU OCT 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUSSELL...NORTHEASTERN MACON AND LEE COUNTIES UNTIL 1245 PM CDT...

AT 1211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR AUBURN UNIVERSITY...OR NEAR
AUBURN...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  OPELIKA...SMITHS...PHENIX CITY...BEAUREGARD...GRIFFEN MILL...BEANS
  MILL...BLEECKER...SMITHS STATION...LADONIA AND MARVYN.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 51 THROUGH 70...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3242 8543 3247 8561 3256 8550 3270 8548
      3272 8546 3273 8529 3275 8527 3275 8512
      3273 8510 3271 8512 3267 8509 3260 8508
      3252 8500 3245 8499 3243 8497
TIME...MOT...LOC 1716Z 264DEG 32KT 3261 8542

$$
227 
WWUS54 KBMX 131732
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT THU OCT 13 2011

ALC087-131742-
/O.CAN.KBMX.SV.W.0416.000000T0000Z-111013T1745Z/
MACON AL-
1232 PM CDT THU OCT 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MACON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3243 8497 3246 8534 3269 8532 3275 8527
      3275 8512 3273 8510 3271 8512 3267 8509
      3264 8509 3260 8508 3252 8500 3245 8499
TIME...MOT...LOC 1732Z 264DEG 32KT 3262 8525

$$

ALC081-113-131745-
/O.CON.KBMX.SV.W.0416.000000T0000Z-111013T1745Z/
LEE AL-RUSSELL AL-
1232 PM CDT THU OCT 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RUSSELL AND EASTERN LEE COUNTIES UNTIL 1245 PM CDT...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTH OF BEANS MILL...OR 7
MILES EAST OF OPELIKA...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  SMITHS...PHENIX CITY...BLEECKER...SMITHS STATION...LADONIA...
  CRAWFORD...BARTLETTS FERRY DAM...MONTEREY HEIGHTS AND LADONIA
  SPORTS COMPLEX.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 66 THROUGH 70...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3243 8497 3246 8534 3269 8532 3275 8527
      3275 8512 3273 8510 3271 8512 3267 8509
      3264 8509 3260 8508 3252 8500 3245 8499
TIME...MOT...LOC 1732Z 264DEG 32KT 3262 8525

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 11:41 AM CDT, 24 minutes earlier.

Area forecast discussion, Oct 13, 11:41 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1141 AM CDT THU OCT 13 2011

.UPDATE...

&&

.DISCUSSION...

UPPER LEVEL TROF AND A SURFACE COLD FRONT WILL CONTINUE TO
GENERATE SCATTERED SHOWERS AND EMBEDDED THUNDERSTORMS THIS
AFTERNOON ACROSS CENTRAL ALABAMA. GOOD NEWS IN REGARDS TO SEVERE
POTENTIAL IS THAT THE AIRMASS HAS REMAINED STABLE WITH ALL THE
CLOUD COVER THIS MORNING...KEEPING THE TEMPERATURES AND
INSTABILITY IN CHECK. THE MAIN FRONT IS APPROACHING WEST-CENTRAL
ALABAMA AT THIS TIME AND WILL QUICKLY MOVE THROUGH THE AREA THIS
AFTERNOON AND TONIGHT. LOOK FOR SHOWERS AND THUNDERSTORMS TO
DISSIPATE FROM THE WEST TO EAST. MADE SOME ADJUSTMENTS DOWNWARD IN
REGARDS TO TEMPERATURES...ESPECIALLY ACROSS THE SOUTHEAST.
FORECAST HAVE BEEN SENT.

&&

.AVIATION...
12Z TAF DISCUSSION.

EXPECT A FEW SHOWERS TO CONTINUE TO PUSH EAST ACROSS THE NRN TWO
THIRDS OF THE CWA THIS MRNG. COULD SEE SOME ADDITIONAL SCATTERED
SHOWER/STORM DEVELOPMENT LATE MRNG AND EARLY AFTN AHEAD OF THE COLD
FRONT. HAVE INCLUDED VCTS FOR ALL SITES EXCEPT MGM/TOI AS RAIN
CHANCES REMAIN A LITTLE LOWER IN THE SOUTH. WINDS COULD BE A TAD
GUSTY JUST BEFORE AND AS THE FRONT PASSES...BUT GUSTS SHOULD BE AT
OR BELOW 18 KTS.

AS FAR AS CIGS GO...CONFIDENCE REMAINS ON THE LOW END AS THEY HAVE
BEEN VARIABLE ALL NIGHT. GENERALLY EXPECT CIGS TO RISE TO JUST
INSIDE VFR BY LATE MRNG...HOWEVER THERE COULD STILL BE SOME SCT MVFR
CIGS POSSIBLE. THE FRONT WILL PUSH THRU DURING THE AFTN AND SKIES
SHOULD BEGIN TO CLEAR IN THE EVNG. DRIER AIR WILL FILTER INTO THE
REGION OVERNIGHT SO FOG DEVELOPMENT IS NOT ANTICIPATED.

NOTE...THE NATIONAL WEATHER SERVICE HAS BEGUN SEASONAL TERMINAL
FORECAST FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...
ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 26TH OF
OCTOBER. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...KASN TAF
WILL HAVE AMD NOT SKED AT THE END.

19

&&

.FIRE WEATHER...

DRY CONDITIONS ARE EXPECTED FOR BOTH FRIDAY AND SATURDAY.
RELATIVE HUMIDITY VALUES COULD DROP BELOW 30 PERCENT FOR SEVERAL
HOURS. THIS COULD ENHANCE THE FIRE WEATHER THREAT ACROSS CENTRAL
ALABAMA.

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT THU OCT 13 2011/

DISCUSSION...

HIGH PRESSURE WILL BUILD IN FROM THE WEST AND IT IS EXPECTED TO
REMAIN IN CONTROL THROUGH EARLY NEXT WEEK. TEMPERATURES WILL ONLY
COOL DOWN ON FRIDAY BUT THEY WILL QUICKLY REBOUND OVER THE
WEEKEND. NEVERTHELESS...SKIES WILL BE MAINLY CLOUD FREE.

ANOTHER COLD FRONT IS SET TO MOVE ACROSS CENTRAL ALABAMA ON
TUESDAY. NOT EXPECTING A WHOLE OF RAIN WITH THIS SYSTEM. SINCE
HIGH PRESSURE WILL REMAIN IN CONTROL FOR SO LONG...MOISTURE
RECOVERY WILL NOT OCCUR FAST ENOUGH BEFORE THE FRONT REACHES THE
AREA. THIS TIME AROUND...TEMPERATURES ARE EXPECTED TO BE MUCH
COOLER GIVEN THE TYPE OF AIRMASS. HIGH PRESSURE RETURNS FOR THE
LATTER HALF OF THE WEEK.

10/ARM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  50  76  46  77 /  60  20   0   0   0
ANNISTON    74  50  76  48  79 /  60  20   0   0   0
BIRMINGHAM  75  52  76  53  80 /  60  10   0   0   0
TUSCALOOSA  77  50  79  49  82 /  70   0   0   0   0
CALERA      76  51  77  52  80 /  60  10   0   0   0
AUBURN      73  54  76  55  81 /  60  20   0   0   0
MONTGOMERY  79  52  80  51  85 /  70  10   0   0   0
TROY        75  51  79  48  83 /  50  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16/10/19/10
Hazardous weather outlook, Oct 13, 6:40 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 AM CDT THU OCT 13 2011

ALZ011>015-017>050-141145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
640 AM CDT THU OCT 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DRIER AIR WILL BEGIN TO FILTER INTO THE REGION ON FRIDAY. THESE
DRY CONDITIONS COULD ENHANCE THE FIRE DANGER THREAT ACROSS PORTIONS
OF CENTRAL ALABAMA ON BOTH FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Oct 13, 11:52 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT THU OCT 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             MONTGOMERY              32.35N 86.28W
10/13/2011  M0.25 INCH       MONTGOMERY         AL   TRAINED SPOTTER

            PEA SIZE HAIL AT INTERSECTION OF I-85 AND EASTERN
            BOULEVARD.

&&
Special weather statement, Oct 13, 11:53 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 AM CDT THU OCT 13 2011

ALZ037-043-045-047-048-131800-
ELMORE AL-LEE AL-MACON AL-RUSSELL AL-TALLAPOOSA AL-
1153 AM CDT THU OCT 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA...
NORTHERN RUSSELL...NORTHERN MACON...LEE AND SOUTHEASTERN ELMORE
COUNTIES UNTIL 100 PM CDT...

AT 1148 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LIBERTY CITY...OR NEAR NOTASULGA...MOVING EAST AT
35 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AUBURN...
  OPELIKA...
  SMITHS...
  PHENIX CITY...
  TUSKEGEE NATIONAL FOREST...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3235 8499 3241 8600 3272 8574 3274 8541
      3273 8529 3275 8528 3275 8512 3269 8511
      3265 8508 3265 8509 3237 8497
TIME...MOT...LOC 1653Z 266DEG 31KT 3255 8568

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 11:53 AM CDTSpecial Weather StatementBMXLee67 min
Oct 13, 1:37 PM CDTSpecial Weather StatementBMXBullock, Macon53 min
Oct 13, 2:20 PM CDTSpecial Weather StatementBMXBarbour, Bullock, Pike, Russell55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.